Severe phlebitis-like abnormal reaction following great saphenous vein cyanoacrylate closure.
Nasser H, Ivanics T, Shakaroun D, and Lin J. Severe phlebitis-like abnormal reaction following great saphenous vein cyanoacrylate closure. J Vasc Surg Venous Lymphat Disord 2019; 7(4):578-582.
J Vasc Surg Venous Lymphat Disord
The VenaSeal closure system is a nonthermal, nontumescent technique that was approved by the U.S. Food and Drug Administration in 2015 for the treatment of superficial venous insufficiency. Studies have demonstrated a comparable efficacy and safety profile to thermal ablation procedures. We report a case of a middle-aged woman who developed a severe, prolonged phlebitis-like reaction requiring treatment with steroids and antihistamines after cyanoacrylate adhesive embolization. This adverse reaction is uncommon but usually self-limiting and is believed to be a type IV hypersensitivity reaction to the cyanoacrylate compound. Knowledge of this potential complication and its treatment are key, because the reaction may be severe with significant morbidity.